Antifungal-Associated Drug-Induced Cardiac Disease.
- 1School of Medicine School of Pharmacy, University of Mississippi School of St Dominic-Jackson Memorial Hospital, Mississippi.
- 2School of Pharmacy, University of Mississippi.
The etiology of cardiomyopathies are classified into 4 main groupings (dilated, hypertrophic, restrictive, and idiopathic) and can be mechanistically caused by myocarditis, conduction abnormalities, focal direct injury, or nutritional deficiency. Based on our review of this topic, evidence suggests that echinocandin-related cardiac dysfunction is a mitochondrial drug-induced disease caused by focal direct myocyte injury. With caspofungin or anidulafungin administration into the heart via central line, exposure is likely extreme enough to induce the acute toxicity. Chronic or low-dose exposure may lead to hypertrophic cardiomyopathy; however, only acute exposures have been explored to date.
KEYWORDS: cardiac output; cardiac toxicity; echinocandin; echocardiography
The Mycotic Research Center at the University of Mississippi Medical Center has long focused on augmenting the knowledge of antifungal drugs to maximize safety and minimize toxicity. In 2008, Drs. John D. Cleary and Kayla R. Stover embarked on a mission to determine the mechanism of toxicity that led to the black boxed warning for congestive heart failure with itraconazole, an azole antifungal.1 In the course of these endeavors, Cleary and Stover noticed that there was reason to be concerned about other antifungals based on anecdotal clinical reports of cardiac decompensation, particularly in critically ill patients. In an effort to elucidate the cardiac effects with the echinocandin antifungals (caspofungin, micafungin, and anidulafungin), Cleary and Stover initiated a series of studies. In ex vivo Langendorff models, Cleary and Stover identified decreases in cardiac function with caspofungin and anidulafungin.2 Investigators further explored these findings, evaluating cardiac-related biomarkers, electric function of the hearts, and cell structure via transmission electron microscope.3,4 Although biomarkers and electric function showed no specific findings, transmission electron microscope suggested mitochondrial damage with these two agents. Further explorations into mitochondrial effects were completed using a Clark-type electrode (abstract, publication pending).5,6 Next, Cleary and Stover evaluated whether the decreases in cardiac function that were seen in the ex vivo model would be reproduced in in vivo animal model.7 In these studies, caspofungin and anidulafungin were associated with clinically and statistically significant decreases in cardiac output; micafungin was not. Other in vitro and in vivo studies have displayed comparable results.8,9
In 2012, the first of several human case reports was published that described cardiovascular decompensation following administration of caspofungin or anidulafungin.10 Since that time, a handful of other reports have helped to substantiate the results of the previously described studies.11-13 As the number of reports have grown, the possibility that some of the echinocandins, particularly caspofungin and anidulafungin, may cause cardiac toxicity in patients receiving these agents has become increasingly recognized as a genuine concern.14 Clinicians should be aware and should diligently monitor patients, particularly critically ill patients receiving these agents via central catheter, for signs or symptoms of cardiac toxicity during therapy.
- Cleary JD, Stover KR, Farley J, Daley W, Kyle PB, Hosler J. Cardiac toxicity of itraconazole. Pharmacology & Pharmacy 2013;4:362-8.
- Stover KR, Farley J, Kyle P, Cleary JD. Cardiac toxicity of some echinocandin antifungals. Expert Opin Drug Saf 2013; 13:5–14.
- Stover KR, Cleary JD, Farley J, Hoskins G, Ard M. Mechanism of Echinocandin-Induced Cardiotoxicity (Abstract). Program and Abstracts of the Annual Meeting of the American College of Clinical Pharmacy. Abstract #159. Austin, TX, October, 2010.
- Stover KR, Kyle P, Farley J, Cleary JD. Echinocandin Myocardial Toxicity (Abstract 570). 51st Annual Interscience Conference on Antimicrobial Agents and Chemotherapy. Chicago, Ill, September 12th, 2011.
- Stover KR, Cleary JD, Farley J, Daley W, Chapman SW. Oligomycin as a model for echinocandin cardiac toxicity (Abstract 570). 50th Annual Interscience Conference on Antimicrobial Agents and Chemotherapy. Boston, MA, September 12th, 2010.
- Shirey K, Stover K, Cleary J, Hoang N, Hosler JP. Membrane-anchored cyclic peptides as effectors of mitochondrial oxidative phosphorylation. Biochemistry. 2016 Mar 17. [Epub ahead of print]
- Stover KR, Cleary JD. Cardiac response to centrally administered echinocandin antifungals. J Pharm Pharmacol 2015; 67:1279–83.
- Arens C, Uhle F, Wolff M, et al. Effects of echinocandin preparations on adult rat ventricular cardiomyocytes. Anaesthesist 2014; 63:129–34.
- Koch C, Uhle F, Wolff M, et al. Cardiac effects of echinocandins after central venous administration in adult rats. Antimicrob Agents Chemother 2015; 59:1612–9.
- Hindahl CB, Wilson JW. Flash pulmonary oedema during anidulafungin administration. J Clin Pharm Ther, 2012;37:491– 493.
- Fink M, Zerlauth U, Kaulfersch C et al. A severe case of haemodynamic instability during anidulafungin administration. J Clin Pharm Ther, 2013;38:241–242.
- Lichtenstern C, Wolff M, Arens C et al. Cardiac effects of echinocandin preparations – three case reports. J Clin Pharm Ther, 2013;doi: 10.1111/jcpt.12078.
- Stover KR, King ST, Cleary JD. Cardiac toxicity of the echinocandins: chance or cause and effect association? J Clin Pharm Ther 2014; 39:1–3.
- Cleary JD, Stover KR. Antifungal drug-induced cardiac disease. Clin Infect Dis 2015;61(S6):S662-8.